Why is thining hair or hair loss not a common side effect?

Question

I was on Atripla for 5 out of the 6years i have been poz, I never really put two and two together until i got off of Atripla 2 months ago and my hair has been filling in and growning but when i was on the Atripla i hair was very thin and breaking with the blow of the wind i am not saying i have a head full of hair now but i can brush my hair now and see hair not my head. have there been any test on this here. Oh i am taking Triumeq now which with this i just feel like i cant get enough sleep, and my stomach has been doing it owe thing for some time now.

Answer

Hair loss is very common with aging and a variety of conditons so it can be a challenge to hair loss to a specific medications (even more difficult if one many meds at once). There is some association between hair loss and use of HIV drugs but for the reasons mentioned linkage with a specific antiretroviral is neither common(ie > 5%) or strong. Triumeq has generally been a well tolerated drug-persistent bothersome stomach side effects occur but reportedless than 5%. Similarly sleep problems have been reported with Triumeq (more common is headache) at a rate of < 5-10%. With all of the options available in some areas switching meds around in the setting of good HIV suppression is a common practice until a regimen is found that causes minimal side effects for a given patient-can be frustrating and often a trial and error process but if done methodically usually a tolerable regimen can be found for most patients. K